Log in
British Lung Foundation
39,914 members46,813 posts

Anyone know why COPD has made to lose appetite?

Anyone know why COPD has made to lose appetite, and for my tastes to change so that I can no longer stomach my previously favourite foods. I was overweight at 14 stone but at 10 stone I'm a very weak skeleton. Any ideas about how I can increase my appetite so that I want to eat?

Frank

The ability to reply to this post has been turned off.
14 Replies
oldestnewest

Hi does your doctor know you have lost so much weight? i havent ,in fact i have put it on but then i take steroids all the time . take care

I lost a lot of weight a few years ago Frank, I was emaciated. I managed to get it back up using nutrition drinks on prescription, they're not nice but they did help. I did then start to eat more and have stayed the same weight ever since. As for taste, I wish I knew, at the moment the only things that taste like they should are cereal, tea, bacon butties and sweet things. Everyday foods all taste horrible, even things I've always loved. A few years ago I had this thing where everything tasted salty, then it changed to things tasting as though they had sugar on them. Now it's most savoury things tasting either like cardboard or horrible. I'll be interested to see what other people come up with as a reason for this - am sure it has to be to do with the drugs. Libby

Hi Frank

I have had emphysema for 11 years. I put on weight from 11st to 15 stone. It might pay to have a word with your docs as newlands suggested. Sorry I can't help more. Bob

Because we use up so much breath when we're chewing and swallowing it seems to me that we generally eat less to avoid becoming short of breath. I know I only eat half the amount of a meal that I was once capable of and, like you, nothing tastes the same anymore :(

I've not lost weigt though, quite the opposite, I've managed to put on two stone since February 2012 !!

Have a word with your GP Frank, see if he can offer you any advice or recommendation :) but, in the meantime

keep on keeping on ....

xx

- Yes, I've rather come to the same conclusion, you DO use a fair bit of breath chewing and Swallowing etc, so after after some time, your stomach shrinks, and you can't take in as much food as you used to, so you lose weight as a consequence, perhaps, for overweight folks, this might be a back - handed " Blessing", for me, I just stay a ten stone which seems to be ok for my height according to my Doc.

Hi Frank

Sorry to hear about your problem.

My husband was like you we put it down to the various medication affecting his taste buds.

At one time he went off tea (which he really used to love). I used to give him hot curries which had more taste. He seems a bit better now but I have to give him smaller portions.

Now he eats lots of fruit, cheese on toast and he loves his crisps (not healthy)

You should be able to get nutritional drinks such as Fortisip through your doctor on prescription. If there is a problem insist, as they say they are very expensive, but it seems they would be good for you.

I hope you have an understanding GP.

Please let us all know how you are getting on.

Jean

Hi Frank

I am like you lost weight and not much off an appetite,same with taste everything tastes different when i mentioned it to Doc then the nurse they did not say anything nurse weighed me and said yes you have lost a bit i am only 6and a half stones they both seemed unconcerned so just try and eat healthy dont think anything will put it back on have a lovely neighbour who is always buying me cakes but still no wieght on take care.

Hi Frank

I lost a lot of weight last year and was referred by the respiratory doctors to a dietician. I feel it is important to see a doctor because the weight loss needs to be talked about (I had anxiety/depression problems as well) and the drug to treat that helped my appetite.

As an immediate response of your own you might try eating little and often, although keep it healthy- my dieticians suggested a snack of nuts (not peanuts) in the evenings; full fat milk, yoghurt, etc; adding calories to what you do eat by adding, eg, double cream and skimmed milk powder to mashed potatoes or porridge.

A little of what you fancy does you good- try to eat it often!

Good luck.

Elizabeth

I would see you G.P. that happened to me and I had an over active thyroid, which was why I was losing weight and not eating properly and like you my taste buds were changing. Good luck.

Unplanned weight loss affects as many as 40 to 70 percent of COPD patients. Why? Because COPD patients require more energy just to breathe! An individual without lung disease uses about 100 calories a day expanding and contracting the muscles involved with breathing. A person with COPD, however, needs between 430 and 720 calories a day just for the work of breathing. This is true even if they are unaware of this extra work.

When your caloric intake is not enough to meet your energy needs, your body resorts to breaking down fat and muscle tissue. It does this to supply the energy it needs in the form of calories. This results in weakened muscles and weight loss. A vicious cycle occurs where loss of respiratory muscle strength leads to worsening shortness of breath. This leads to a further decrease in appetite. This vicious cycle causes a downward spiral in your health.

Proteins are the building blocks of your muscles. So some think that eating more protein will replace the muscle protein lost when muscle cells are changed to calories. This is not the case. What is needed are more calories as well as more protein. Eating enough calories may keep the body from destroying muscle to obtain fuel. If you are having trouble gaining weight eat six meals a day with the addition of fats. This will help boost calories. Fats have more calories than either carbohydrates or proteins. If you are having unplanned weight loss, check with your health care provider or a registered dietitian to decide what amount of your daily caloric intake should be from fat. Also, try the following tips.

Weight Loss Can Also Be caused By the Following:

Chronic mouth breathing and altered taste sensations.

Medicine can affect appetite in various ways; (for example, antibiotics can cause nausea and/or diarrhea that can decrease food intake); speak to your pharmacist or doctor about potential side effects of your medicine

Symptoms of your lung disease

Hi kind folks.

Thanks to everyone who answered my question.

I've got the district nurse to twist the GP's arm to prescribe some Fortisip (guilt I think cos they didn't think about it) so I hope that may work.

I'll keep you informed.

Frank

I'm not a good eater,afraid to put weight on in the past,but I have no appetite ,but I came across a health drink, it made me feel good ,I got my appetite back,it could stem from underlying fear of copd. Let's face it ,it is abit of a shock to have a chronic disease

1 like

Thanks for that, I loose weight so easy.,when I am full my breathing is worse so I don't eat much, will give the six mini meals a try .

YOU MAY TRY EXERCISING. I HAVE ADVANCED COPD AND NEVER HAD ANY PROBLEM

WITH EATING. I DO EXERCISE WITH WEIGHTS AND BRISK WALKS. I WOULD LIKE TO DO

MORE BUT MY BREATHING IS LIMITED.

The ability to reply to this post has been turned off.

You may also like...